Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 7, 2017, 3:41 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2017, 3:41 PM MDT (21:41 UTC)
- Expired
- May 7, 2017, 4:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, CO, Arapahoe County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:45 PM MDT | TSTM WND DMG | Englewood, CO | PART OF ROOF BLOWN OVER...WITH DEBRIS DAMAGING A LIGHT POLE. A TREE FELL OVER KNOCKING OVER A POWER LINE. |
| May 7, 3:45 PM MDT | TSTM WND DMG | Federal Heights, CO | POWER POLES DOWN |
| May 7, 3:47 PM MDT | TSTM WND DMG | 5 Nw Aurora, CO | SEVERAL BROKEN TREE BRANCHES...ONE TREE BLOWN DOWN AS WELL AS BLOWN OVER POWER LINES |
| May 7, 3:50 PM MDT | TSTM WND GST 58 | 5 N Aurora, CO | |
| May 7, 3:59 PM MDT | TSTM WND GST 62 | Denver Intl Airport, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2902 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
002
WUUS55 KBOU 072141
SVRBOU
COC001-005-031-072215-
/O.NEW.KBOU.SV.W.0001.170507T2141Z-170507T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
341 PM MDT SUN MAY 7 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northwestern Arapahoe County in northeastern Colorado...
Denver County in northeastern Colorado...
Western Adams County in northeastern Colorado...
* Until 415 PM MDT
* At 340 PM MDT, a severe thunderstorm was located over northeastern
Denver, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Denver, Aurora, Thornton, southeastern Westminster, western
Centennial, Commerce City, northeastern Littleton, Northglenn,
Brighton, Englewood, Greenwood Village, Federal Heights, Denver
International Airport, Sheridan, Bennett, Manila Village, Buckley
AFB, Watkins, D.I.A Terminal and Concourses and Barr Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near a lake, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3976 10441 3957 10501 3969 10505 3990 10505
4000 10471 4000 10467
TIME...MOT...LOC 2140Z 224DEG 29KT 3976 10488
HAIL...<.75IN
WIND...60MPH
$$
Rpk2 follow-up statements
071
WWUS55 KBOU 072156
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
356 PM MDT SUN MAY 7 2017
COC001-005-031-072215-
/O.CON.KBOU.SV.W.0001.000000T0000Z-170507T2215Z/
Arapahoe CO-Denver CO-Adams CO-
356 PM MDT SUN MAY 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHWESTERN ARAPAHOE...EASTERN DENVER AND WESTERN ADAMS
COUNTIES...
At 355 PM MDT, a severe thunderstorm was located over eastern
Commerce City, or 13 miles northeast of Denver, moving northeast at
35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Eastern Denver, Aurora, eastern Thornton, Commerce City, Brighton,
Denver International Airport, Bennett, Watkins, Manila Village, D.I.A
Terminal and Concourses, Barr Lake and Buckley AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near a lake, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3962 10485 3975 10493 3994 10490 4000 10471
4000 10467 3976 10441
TIME...MOT...LOC 2155Z 224DEG 29KT 3985 10477
HAIL...<.75IN
WIND...60MPH
$$
Rpk782
WWUS55 KBOU 072212
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
412 PM MDT SUN MAY 7 2017
COC001-005-031-072221-
/O.EXP.KBOU.SV.W.0001.000000T0000Z-170507T2215Z/
Arapahoe CO-Denver CO-Adams CO-
412 PM MDT SUN MAY 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARAPAHOE...
EASTERN DENVER AND WESTERN ADAMS COUNTIES WILL EXPIRE AT 415 PM
MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
up to 50 mph are still possible with this thunderstorm.
LAT...LON 3962 10485 3975 10493 3994 10490 4000 10471
4000 10467 3976 10441
TIME...MOT...LOC 2211Z 224DEG 29KT 3992 10469
$$
RpkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 10:56 AM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 7, 10:56 AM MDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1056 AM MDT Sun May 7 2017 .UPDATE... Issued at 1050 AM MDT Sun May 7 2017 As of 16Z...600-400mb shortwave trough axis extends from 70 miles northwest of Steamboat Springs to approximately 40 mile southwest of Breckenridge to near Walsenburg in southern CO. It continues to translate slowly north-northeast. Mid-level isentropic lift ahead of this axis is helping to enhance convective development over the state's northern and central mtns at this time as evident on GOES-R IR and WV imagery. Precip echos now also beginning to appear on NWS area radar network. Over the next couple of hours with slow progression of the trough/instability /moisture axis and with convective temperatures being reached, should see elevated showers and t-storms forming over the higher terrain of the Front Range mtns and even over Park County. As alluded to in the previous fcst discussion, the do not expect to see much change in boundary layer moisture, esply on the plains where the convective condensation level should remain high, though not as high as those yesterday when temperatures were near record levels. Would expect to see isolated to widely scattered showers and t-storms initiating over the southern foothills, Rampart Range and higher portions of the Palmer Divide not long after midday, before tracking northeast across the plains with the shortwave. It may take all afternoon before this spotty convection reaches the northeast corner counties. Principle output from this high based convection with be microbursts and gusty outflow winds. CG lightning is always a possibility. High country storms are more likely to generate wetting rainfall, but amounts will generally be less than a tenth of an inch or so. Most of this activity should exit the CWA by mid-evening in the wake of the shortwave. Also expect slightly cooler temperatures and lower dewpoints overnight as well as gusty southerly winds on the plains mainly this evening. && .SHORT TERM...(Today and tonight) Issued at 452 AM MDT Sun May 7 2017 Moisture will increase a bit today, but will still mainly be at mid and upper levels with drier air in the lower part of the atmosphere. Convection should increase over the mountains, and with some well-timed lift over the plains there will likely be some showers and a few storms there as well. Good agreement on this forcing producing at least some showers in the mid to late afternoon, but the HRRR has been inconsistent in the coverage and the other models have little precipitation reaching the ground. Bigger impact may be from the winds, which increase behind this wave and may be helped by the showers. We already had a mention of gusty winds with the storms, which looks good. Slightly cooler and drier air will move in behind the afternoon wave. I made some minor adjustments to try to focus PoPs and winds based on the timing of the wave passing in the mid to late afternoon hours. Temperatures will be a little cooler today with slight airmass cooling and more cloud cover. Current forecast looks good on this. .LONG TERM...(Monday through Saturday) Issued at 452 AM MDT Sun May 7 2017 Monday and Monday night, the closed upper low will move very little, located near Baja CA at 12z Monday then moving into extreme southwest AZ by 12z Tuesday. This will result in a weak diffluent southerly flow over northeast CO through the period. Mid level qg will be nearly neutral, with most of the forcing over the Desert Southwest. At the surface, the models still indicate a weak frontal surge form the north Monday morning with a post frontal east/southeasterly winds in the afternoon and evening. By Monday afternoon the boundary layer theta e ridge will be settled along the Palmer Ridge and along the Front Range Foothills. Surface based CAPES at that time, ranging from 1200-2100 J/kg. Frontal inversion is progged to keep the ams capped until around 21z then it should be warm enough to break the cap and initiate thunderstorms along the frontal boundary. The best directional shear would appear to be over the Palmer Divide, strong enough to produce large hail and isolated tornadoes, with PW values by 00z around 0.90 inches according the the NAM12 fcst soundings and KDEN and KLIC. Tuesday and Tuesday night, the airmass will be cooler with highs only in the mid to upper 60s. NAM12 forecast sounding still generate CAPES around 1100-1500 J/kg in the afternoon. The closed low will continue its slow progression, located over south central AZ by 00Z Wednesday, then lifting over the borders of east central AZ/west central New MX by 12z Wednesday. Weak mid level qg ascent will spread across northeast Colorado, as the storm system gradually lifts north. The main focus for thunderstorm development will continue to be along the stationary frontal boundary still parked along the Front Range Foothills/Palmer Divide areas. Flow aloft will still be fairly weak through the day but may start to increase a bit Tuesday night. Wednesday through Thursday, the track of the upper low remains consistent with the models moving the system into northeast New MX by 00Z Thursday and along the sern CO/swrn KS border by 12z Thursday. Moderate qg ascent will be over sern and east central CO on Wednesday aftn and evening, then the stronger lift moves east into KS. GFS still generating the most pcpn with 24-hr amounts around 3 inches through 00z THU, with another 1-2 inches 00z THU to 00Z FRI. ECMWF not as bullish with the rainfall but still pretty good with 24-hr amounts up to one inch through 00Z THU, and up to another inch through 00z FRI. The highest amounts will likely occur across the southern and eastern portions of the cwa. Friday through Saturday, a ridge of high pressure will allow for a drier and warmer weather pattern to develop, with highs climbing back into the mid 70s by Saturday. Not much pcpn generated in the qpf fields at this time. Will go with a isold to scattered aftn and evng thunderstorms, with the best chance over the mountains on Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1050 AM MDT Sun May 7 2017 VFR conditions likely through tonight. Isolated showers and thunderstorms are expected between 20z and 00z in the Denver metro area. In this time frame, southerly winds will prevail with gusts of 20-30 knots possible this afternoon. However, could see variable outflow wind gusts up to 45 knots with passing high based virga and rain showers. Cloud-to-ground lightning also a possibility. Clearing skies this evening with gusty southerly winds persisting through 10 PM MDT over eastern portions of the metro area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Baker SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Baker
Hazardous weather outlook, May 7, 11:03 AM MDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Sun May 7 2017 COZ030>051-081715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Sun May 7 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop over the mountains by this afternoon, isolated to scattered in coverage. A few high based showers and thunderstorms will also form over the plains and track northeast during the afternoon and early evening hours. Today's storms may produce quite a bit of wind, with possible gusts up to 50 mph as the storms pass overhead. Rainfall will generally be light. Most of this activity should move north of the outlook area this evening. However, gusty southerly winds are expected to continue on the plains east of the I-25 corridor through midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday The threat of stronger thunderstorms and some severe weather will be increasing by Monday afternoon and evening. Moisture and instability are expected to build, and sufficient wind shear may allow for the severe thunderstorm development. Large hail would be the primary threat, although an isolated tornado would be possible. The highest threat for severe storms will be focused over the Palmer Divide and stretching across northeast plains. The chance for showers and thunderstorms will continue on Tuesday and into Wednesday as a spring storm approaches Colorado. Widespread rain and high mountain snow will be possible with this storm system late Wednesday and Thursday. A ridge of high pressure will build into the region on Friday with drier conditions expected at that time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Baker/Entrekin
In the hours before
Special weather statement, May 7, 3:37 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Denver CO
337 PM MDT SUN MAY 7 2017
COZ039-040-072215-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
337 PM MDT SUN MAY 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE...DENVER...
NORTHEASTERN JEFFERSON AND WESTERN ADAMS COUNTIES UNTIL 415 PM MDT...
At 336 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Denver, moving northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Denver, northwestern Aurora, northeastern Lakewood, Thornton,
southeastern Arvada, southeastern Westminster, southwestern
Centennial, northeastern Highlands Ranch, Commerce City, northeastern
Littleton, Northglenn, Brighton, Englewood, Wheat Ridge, Greenwood
Village, Federal Heights, Lone Tree, Denver International Airport,
Sheridan and Buckley AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3953 10494 3982 10516 4000 10488 3998 10451
3989 10450
TIME...MOT...LOC 2136Z 224DEG 29KT 3970 10493
RpkThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:37 PM MDT | Special Weather Statement | BOU | Denver | 38 min |
| May 7, 4:15 PM MDT | Special Weather Statement | BOU | Adams | 45 min |
| May 7, 4:39 PM MDT | Special Weather Statement | BOU | Lincoln | 36 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.